North Carolina, 2017

Damaging Winds in North Carolina, May 30, 2017

May 30, 2017 · NWS MHX · 5 events in 1 county or zone

Severe thunderstorms produced 60 to 80 mph wind gusts on the Crystal Coast during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Severe thunderstorms produced 60 to 80 mph wind gusts on the Crystal Coast during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 30, 5:33 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 30, 5:33 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
633 AM EDT Tue May 30 2017

.SYNOPSIS...
A weak front will stall near or just north of the region
through Wednesday then drift offshore and dissipate Thursday.
Offshore high pressure will dominate this weekend. A stronger
cold front will approach from the west early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 630 AM Tue...Small cluster on convection sliding off srn
coast currently with very isold activity further upstream. High
res models suggest once current batch is gone bulk of morn to
early aftn will be rain free then with heating and increasing
instab will see additional wdly sct to sct shra and tsra
redevelop this aftn. With sfc based capes expected to reach
close to 2000 and decent shear cant rule out a cpl strong to svr
storms later today into the early evening. Plenty of clouds
today however shld see enuf peaks of sun for highs ranging from
lower 80s cst to mid/upr 80s inland.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 245 AM Tue...Will cont with mainly low chc pops tonight
with weak bndry remaining near the area with poss weak impulses
crossing aloft to produce some forcing. Timing and cvrg in doubt
but with axis of higher precip wtr cont over area think will
have at least wdly sct cvrg. Will remain warm and muggy with
lows upr 60s to around 70 inland to lower 70s cst.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 AM Tue...What looked to be an unsettled pattern for
the long term is appearing now to be more on the dry side, at
least until Sunday and early next week when a more formidable
front approaches the area. It will continue warm and humid with
above normal temps continuing through the weekend.

Wednesday-Thursday...heights/thicknesses rise a bit this period
so only expected diurnally driven isolated storms along the sea
breeze front Wed into Thur. For Thur, the seabreeze will be
pinned to the coast as synoptic flow is weak northerly, so only
slight chances near the coast with interior sections dry. Temps
continue quite warm with 85-90 interior to near 80 beaches.

Friday...Perhaps a slightly better chance of precip arrives on
Fri as a subtle shortwave pivots through the Mid
Atlantic/Southeast. Have a bit higher pops on Fri with best
chances for storms interior where 30-40 percent advertised, with
only 20 pop coastal areas. Another hot day with highs around 90
inland to low 80s coast.

Saturday...Probably will be a mainly dry day as now hts/thicknesses
are trending higher on the more consistent ECMWF, which has
support from the CMC. GFS appears too wet per its synoptic
regime with Bermuda high pres in control. Did not want to drop
pops too fast, and therefore continued to advertise a 30 pop
interior to just 20 pop on the beaches. Warm and humid again
with highs 85-90 inland to low 80s coast.

Sunday-Monday...This period will bring a better chance of
organized precip as ensemble mean hts indicating stronger
shortwave diving SE across the Great Lakes which will drive a
cold front towards E NC. Have 30-40 pops for this period.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tonight/...
As of 630 AM Tue...Outside of convection expecting mainly VFR
thru the period. When shra/storms cross will likely see brief
periods of sub VFR...this will be mainly during aftn and early
evening. Late tonight will again have light winds and cant rule
out patchy fog and stratus but confidence is low so not adding
to fcst.

Long Term /Wed through Saturday/...
As of 330 AM Tue...Mainly VFR through the period, though
occasional periods of sub-VFR in isolated afternoon and early
evening shower/storm each day. Surface winds will be less than
10 knots Wed and Thu, and 10-15 knots Fri and Sat.

&&

.MARINE...
Short Term /Today and tonight/...
As of 630 AM Tue...No signif changes planned. Convective outflow
leading to some changeable winds early but shld eventually see
pred SW flow central and S and variable to SE far N near bndry.

Prev disc...A weak front will linger near the northern waters
this period. Over central and srn wtrs expect pred SW flow 10 to
15 kts today that will diminish to 10 kt or less tonight. For
nrn wtrs will see light winds thru the period with dir tricky
with front near area. Seas mainly 2 to 3 feet all wtrs...may see
a 4 footer far outer central wtrs later today when SW winds
peak.

Long Term /Wed through Saturday/...
As of 245 AM Tue...Weak front will cont near or just N of nrn
wtrs Wed with light mainly SW winds northern waters to SW 10 to
20 kts central and S. Seas will cont 2 to 3 ft N with 2 to 4 ft
central and S. The front will push off the coast Thu then
dissipate with brief period of light NE to E winds in its wake
Thu morn to mid day with 2 to 3 foot seas. Sw flow of 10 to 15
kts returns Fri with high offshore and seas will build to 2 to 4
ft. SW winds will increase to 15 to 20 kts Sat as grdnt
tightens with trof developing inland. The increase in winds will
lead to seas reaching 3 to 5 ft Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF
Hazardous weather outlook, May 30, 2:23 AM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
323 AM EDT Tue May 30 2017

NCZ029-044>047-079>081-090>095-098-103-104-310730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
323 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening. A
few of the storms could become strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 1:51 AM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
251 AM EDT TUE MAY 30 2017

NCZ047-103-300715-
Western Dare-Outer Banks Dare-
251 AM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE AND
CENTRAL OUTER BANKS DARE COUNTIES...

At 251 AM EDT, a strong thunderstorm was located 12 miles south of
Manns Harbor, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nags Head, Manns Harbor, Manteo, Jockeys Ridge State Park, Roanoke
Island Festival Park, Wanchese, Nags Head Fishing Pier, Bodie Island
Lighthouse and Outer Banks Fishing Pier.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3590 7545 3565 7546 3557 7586 3575 7592
      3608 7555
TIME...MOT...LOC 0651Z 252DEG 33KT 3570 7577

TL
Special weather statement, May 30, 2:09 AM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
309 AM EDT TUE MAY 30 2017

NCZ103-104-300745-
Outer Banks Hyde-Outer Banks Dare-
309 AM EDT TUE MAY 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL OUTER
BANKS DARE AND NORTHEASTERN OUTER BANKS HYDE COUNTIES...

At 309 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Rodanthe to near
Hatteras Ferry Terminal to 12 miles south of Ocracoke Lighthouse.
Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Frisco and Hatteras Ferry Terminal.

LAT...LON 3504 7547 3498 7568 3490 7584 3486 7618
      3524 7579 3564 7574
TIME...MOT...LOC 0709Z 257DEG 44KT 3559 7569 3526 7573 3493 7606

TL
Special weather statement, May 30, 3:37 AM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
437 AM EDT TUE MAY 30 2017

NCZ090-092-095-098-300930-
Onslow-Jones-Duplin-Carteret-
437 AM EDT TUE MAY 30 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT JONES...
ONSLOW...SOUTHEASTERN DUPLIN AND SOUTHWESTERN CARTERET COUNTIES...

At 436 AM EDT, strong thunderstorms were clustered near White
Stocking, or 9 miles northeast of Burgaw, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jacksonville, Morehead City, New River Station, Half Moon, Pumpkin
Center, Piney Green, Camp Lejeune Center, Swansboro, Cape Carteret,
Richlands, Maysville, Albert J Ellis Airport, Richlands South, Sneads
Ferry, Bogue Inlet Pier, Hammocks Beach State Park, Cedar Point,
Holly Ridge, Pollocksville and Trenton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3448 7758 3472 7768 3472 7796 3514 7732
      3508 7719 3506 7718 3506 7715 3508 7712
      3508 7711 3483 7711 3483 7705 3482 7705
      3480 7709 3481 7696 3483 7696 3469 7687
      3461 7720 3444 7752
TIME...MOT...LOC 0836Z 241DEG 43KT 3464 7780

TL
Special weather statement, May 30, 6:34 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
734 AM EDT TUE MAY 30 2017

NCZ093-095-098-301230-
Onslow-Craven-Carteret-
734 AM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CRAVEN...EASTERN
ONSLOW AND WESTERN CARTERET COUNTIES...

At 733 AM EDT, a strong thunderstorm was located over Camp Lejeune
Center, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jacksonville, Havelock, Morehead City, Newport, New River Station,
Piney Green, Camp Lejeune Center, Swansboro, Cape Carteret, Merrimon,
Cherry Branch Ferry Terminal, Sneads Ferry, Bogue Inlet Pier,
Hammocks Beach State Park and Cedar Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3464 7760 3483 7720 3478 7717 3480 7709
      3483 7705 3483 7711 3488 7711 3500 7686
      3496 7680 3498 7677 3501 7671 3503 7674
      3503 7670 3505 7671 3502 7669 3505 7664
      3509 7664 3485 7650 3449 7748
TIME...MOT...LOC 1133Z 243DEG 36KT 3467 7733

TL

The radar

The Morehead City radar (KMHX), 15 km away, was scanning. The volume nearest the first event began at 12:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
May 30, 7:43 AM EST
Where
Carteret County, 1.14 mi E of Camp Glenn
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.720, -76.730

Large limbs and trees were blown down on Arendell Street. A sign was blown down at Baskin Robins. The report was relayed by an NWS family member.

Thunderstorm Wind, Carteret

When
May 30, 7:43 AM EST
Where
Carteret County, 0.57 mi W of Atlantic Beach
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.700, -76.740

The report was from a Weather Underground site.

Thunderstorm Wind, Carteret

When
May 30, 7:43 AM EST
Where
Carteret County, 0.69 mi S of Camp Glenn
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
34.710, -76.750

A public weather station reported a 60 mph wind gust.

Thunderstorm Wind, Carteret

When
May 30, 7:48 AM EST
Where
Carteret County, 1.49 mi SSE of Morehead City
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
34.700, -76.690

The Fort Macon Weatherflow site reported the wind gust.

Thunderstorm Wind, Carteret

When
May 30, 8:40 AM EST
Where
Carteret County, 0.57 mi E of Otway
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.770, -76.560

Large tree limbs were blown down which destroyed a chicken coop on Gillikin Road. The time was estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702327, 702329, 702330, 702331, 702328.